Author(s): Mugele J, Naagas KA, Tormoehlen LM
Abstract Share this page
Abstract Serotonin syndrome is associated with use of certain street drugs, including methamphetamine, cocaine, and ecstasy. We describe a case of a woman who developed clinical findings consistent with serotonin syndrome after insufflation of 3,4-methylenedioxypyrovalerone (MDPV), a synthetic amphetamine. MDPV belongs to a group of substances called phenylethylamines, which are β-ketone analogs of other drugs of abuse, such as amphetamines and 3,4-methylenedioxymethamphetamine. She also received fentanyl initially during her hospitalization, which has also been associated with serotonin syndrome. In addition to benzodiazepines and supportive care, she was treated with cyproheptadine for 8 days, with slow resolution of her symptoms. Copyright © 2011. Published by Mosby, Inc.
This article was published in Ann Emerg Med
and referenced in Journal of Antivirals & Antiretrovirals